Iowa, 2003

Damaging Wind in Iowa, August 19, 2003

August 19, 2003 · NWS DMX · 1 event in 1 county or zone

An area of thunderstorms lifted northeast out of Missouri during the evening hours. Most of them were in the dissipating stage as they lifted northeast across Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An area of thunderstorms lifted northeast out of Missouri during the evening hours. Most of them were in the dissipating stage as they lifted northeast across Iowa. The lower levels of the atmosphere were fairly dry, giving an "inverted V" type sounding. As the storms moved through Union County, a 58 MPH wind gust was recorded in the town of Afton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 19, 3:15 PM CST, 5 hours 34 minutes earlier.

Area forecast discussion, Aug 19, 3:15 PM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
415 PM CDT TUE AUG 19 2003

SHORT TERM...WATCH IS OUT AHD OF BEST AREA OF INSTABILITY AND LOW
LVL CONVERGENCE. NOT LOOKING FOR A LOT OF MVMT TO THE E SINCE THE
UPPER TROF IS MOVG SLOWLY AND THE LOW TO MID LVL FLOW IS SWLY. HENCE
LOW POPS ALG ERN CWA BORDER. WITH CLD CVR LIKELY TO XPAND THRU THE
EVENING...TEMPS WILL BE SLOW TO LOWER WITH DEWPTS CHGG LTL. BEST
ESTIMATE FOR TMR...SOME RESIDUAL ERLY MRNG SHWRS THEN A SIMILIAR
SCENARIO FOR LATE TMR XCP BEGINNING IN CNTRL IA. TMPS TNGT IN THE
U60S TO MID 70S WITH MID80S TO MID 90S TMR.

LONGER TERM...CUR SYS EXITS THU WITH A RETURN TO NEG PCPN FOR
ANOTHER EXTEND PD. UPR RDG BUILDS SLOLY OVR THE AREA THRU THE NEXT
SEVEN DAYS WITH A GRDL HEAT BUILDUP. DEWPTS SHOULD BE QUITE
COMFORTABLE FRI AND SAT WITH THE ETA FCSTG 40S AND 50S ON FRI. 90
DEG TMPS BACK BY SUN MOST LIKELY. NXT PCPN THREAT SHAPING UP FOR NXT
TUE AND NOT A STG ONE AT THAT.

.DSM...NONE.

MYERS
Hazardous weather outlook, Aug 19, 1:19 PM CST, 7 hours 30 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
140 PM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTHWEST
IOWA THIS EVENING.  THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.  ADDITIONAL THUNDERSTORMS...A FEW BEING SEVERE...MAY DEVELOP
OVER SOUTHWEST IOWA THIS EVENING.  IF THESE DEVELOP...THEY MAY
PRODUCE DAMAGING WINDS AND LARGE HAIL.  ISOLATED TORNADOES ARE
UNLIKELY BUT POSSIBLE EARLY THIS EVENING WEST AND SOUTHWEST OF DES
MOINES.

ADDITIONAL THUNDERSTORMS MAY MOVE INTO CENTRAL LATE TONIGHT.  MOST
OF THESE STORMS SHOULD BE BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING UPPER LEVEL STORM AND COLD FRONT WILL APPROACH IOWA
WEDNESDAY. ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY
AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH
STRONG WINDS AND LARGE HAIL. AT THIS TIME IT APPEARS THE GREATEST
RISK FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF A LINE FROM
ATLANTIC TO MASON CITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...
AS WELL AS WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

JOHNSON

In the hours before

Special weather statement, Aug 19, 7:18 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
818 PM CDT TUE AUG 19 2003

IAZ016-017-023>026-033>037-044>049-057>061-070>074-200200-

...SEVERE THUNDERSTORM WATCH #872 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...

  ADAIR                 AUDUBON               BOONE
  CALHOUN               CARROLL               CASS
  CERRO GORDO           CRAWFORD              DALLAS
  FRANKLIN              GREENE                GUTHRIE
  HAMILTON              HANCOCK               HARDIN
  HUMBOLDT              JASPER                MADISON
  MARION                MARSHALL              POCAHONTAS
  POLK                  SAC                   STORY
  WARREN                WEBSTER               WRIGHT

IAZ081>084-092>095-200200-

...SEVERE THUNDERSTORM WATCH #872 REMAINS IN EFFECT UNTIL 900 PM CDT
FOR THE COUNTIES OF...

  ADAMS                 CLARKE                DECATUR
  LUCAS                 RINGGOLD              TAYLOR
  UNION                 WAYNE

The radar

The Des Moines radar (KDMX), 87 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
August 19, 8:49 PM CST
Where
Union County, Afton
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.033, -94.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378513.